Volume 5, Issue 1 (6-2023)                   pbp 2023, 5(1): 67-70 | Back to browse issues page


XML Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Manouchehri A. Paraquat poisoning: A case report. pbp 2023; 5 (1) :67-70
URL: http://pbp.medilam.ac.ir/article-1-162-en.html
Assistant Professor, Department of Internal Medicine, Shahid Beheshti Hospital, Babol University of Medical Sciences, Babol, Iran , draamanouchehri@gmail.com
Abstract:   (1185 Views)
Objective: According to world health organization (WHO), paraquat is categorized as moderately hazardous, but its ingestion is associated with high toxicity and mortality and there is no specific antidote for paraquat poisoning.
Case report: A 75-year-old female was admitted to the emergency room with an alleged history of ingestion of 1 glass of paraquat (liquid form). Examination of oral cavity showed tongue and mucosal erosion. Cardiovascular, chest, and CNS examinations were normal. Gastric lavage was performed and she received IV fluids and an antiemetic as a supportive measure. Intravenous steroids and N-Acetylcysteine and proton pump inhibitors were added to the treatment. Input/output charting and vital monitoring was done. Her initial chest X ray, ECG, and abdominal ultrasonography were normal. Initially, her CBC, Electrolytes, liver function tests, and kidney function tests were within the normal ranges. During the hospital stay, blood creatinine increased to 2.2 mg% and kidney function tests deteriorated gradually. The patient developed AKI and was supported with haemodialysis. Patient's condition improved over period of time, she started accepting orally and urine output was adequate. She was then discharged with stable vital signs and was asked to follow-up in the outpatient department. Early diagnosis, aggressive decontamination and supportive care should be established in paraquat poisoning.
Conclusion: Since there is no known antidote for it, further absorption must be prevented in order to manage paraquat poisoning successfully.
Full-Text [PDF 996 kb]   (155 Downloads)    
Type of Study: Case report | Subject: Toxicology
Received: 2022/10/2 | Accepted: 2022/11/13 | Published: 2023/05/31

References
1. Bhalla A. 2, 4-D (ethyl ester) poisoning: experience at a tertiary care centre in northern India. Emergency Med J 2008; 25(1):30- 32.
2. Bismuth C. Prognosis and treatment of paraquat poisoning: a review of 28 cases. Journal of Toxicology: Clin Toxicol 1982. 19(5): 461-474.
3. Bradberry S.M.Mechanisms of toxicity, clinical features, and management of acute chlorophenoxy herbicide poisoning: a review. Clin Toxicol 2000. 38(2):111-122.
4. Eddleston M, Wilks M, Buckley N.Prospects for treatment of paraquat-induced lung fibrosis with immunosuppressive drugs and the need for better prediction of outcome: a systematic review. Qjm 2003. 96(11): 809-824.
5. Hong SY, Yang DH, Hwang KY.Associations between laboratory parameters and outcome of paraquat poisoning. Toxicol lett 2000; 118(1-2): 53-59.
6. Houze, P., et al., Toxicokinetics of paraquat in humans. Human & Experim Toxicol 1990. 9(1): p. 5-12.
7. Ikebuchi J. Toxicological index of paraquat: a new strategy for assessment of severity of paraquat poisoning in 128 patients. Forensic Sci Int 1993; 59(2): 85-87.
8. Jha VK, Kannapur AS, Hiremath R. Fatal paraquat poisoning: A case report and review of literature. Curr Med Issues 2020; 18(2): 142.
9. Khosya S, Gothwal |S. Two cases of paraquat poisoning from Kota, Rajasthan, INDIA. Case Reports Critical Care 2012; 2.
10. Lin JL, Wei MC, Liu YC. Pulse therapy with cyclophosphamide and methylprednisolone in patients with moderate to severe paraquat poisoning: a preliminary report. Thorax 1996; 51(7): 661-663.
11. Meredith T, Vale J. Treatment of paraquat poisoning in man: methods to prevent absorption. Human Toxicol 1987; 6(1): 49-55.
12. Newstead C. Cyclophosphamide treatment of paraquat poisoning. Thorax 1996; 51(7): 659.
13. Scherrmann J. Prognostic value of plasma and urine paraquat concentration. Human Toxicol 1987; 6(1): 91-93.

Add your comments about this article : Your username or Email:
CAPTCHA

Send email to the article author


Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.